I Have a knackered neck and back thro prolapsed discs etc due to a accident which I had 40 years ago and was deemed in operable at the time and still is according to a Neuro surgeon. But has caused little or no trouble until 2 years ago. I have tried all the pain killers to no avail. I cannot take aspirin as I am on Warfarin to thin my blood due to A/F. Finally my doc put me on gabapentin 75mg twice aday

I Took gabapentin for 3 weeks and had some terrible experiences. Once I feel asleep in my living room

( I have lived at this address for 29 years) When I awoke I didn't know where I was and asked my wife where the toilet was, she thought I was acting daft. After taking me to it I recognised where I was. Another experience as my distance sight became blurred. I had a feeling of out of bodyness as if living in a dream world. Finally one night I woke up and found my self in the back garden.That was enough for me I told my Doc I want off it and now take Tramadol its not much better at relieving neck pain but no side effects.

My best relief was prednisilone I Had read about it being a pain killer and I had some left from when I had P M R It brought immediate relief a new lease of life.

When I told my docs she went bananas and put me on a reducing dose because of the bad side effects of steroids.I am now awaiting physiotherapy and maybe spinal injections

4 Replies

  • Hello ted 21

    You aren't alone in experiencing these side effects with Gabapentin. Even on such a low dose you can become totally disoriented. Some people can take them and have good esults - for others like you it is dire.

    Just one point. The ue of the words pain killer is a myth. Those who suffer chrnic pain can only ever get some pain relief. People have high expectations that drugs will kill pain. thy don't.

    There are alternatives to gabapentin and its gentler sister pregablin. Peopl have more tolerance to this drug. However in your case steer well clear.

    Can you get an appt with your pain clinic? They are so good at teahing you how to manage your pain, how to pace yourself, offer alternatives to drugs and hopefulfully find the cocktail which best suits you.

    Pat x

  • Hi Ted, it's good that you've gone so long without pain after the accident. Hopefully some physio will help. If the steroids brought you relief it sounds to me like you are having a stir up of inflammation. Perhaps one of your joints has flared up causing trouble. It's a shame you can't take anti inflams but perhaps a trip to a pain clinic for a steroid injection in your back might help if physio doesn't. Best wishes

  • Hi ted21, I'm really sorry you are in so much pain. Very often a particularly stressful event can trigger the reoccurrence of pain many years after the event. Is that possible for you? The brain can do an amazing job of creating REAL pain as a stress response. I recommend you read the following before having steroids. Good luck.


  • Thanks evryone for your comments much appreciated. as regards the pain clinic I went to see the doc monday 27/10/14 she said she will not send me to the pain clinic until the physio chap has sent on his report.Well i saw the chap 2 years ago and after a couple of sessions with him he said that I had good rotation and movement had said that physio would do nothing to improve it.

    My own feeling that the whole problem with the neck and shoulders is STATINS I was put on them about 4 years ago and complained of muscle aches the doc (a different one than my present doc ) changed over to a different statin several times over a couple years and then the neck problem started I asked her to take me off them but no improvement came also what has happened is that the strength in my arms is lessening.At almost 80 Idont expec to be playing soccer etc but at least able to match my friends of rhe same age group.As the saying goes amongs my pals Is ''Thears nowt down for owd age and the wages are bloody awful''

You may also like...